AMS Bookstore LOGO amslogo
Return to List  Item: 1 of 1   
Dynamical Systems and Population Persistence
Hal L. Smith and Horst R. Thieme, Arizona State University, Tempe, AZ

Graduate Studies in Mathematics
2011; 405 pp; hardcover
Volume: 118
ISBN-10: 0-8218-4945-X
ISBN-13: 978-0-8218-4945-3
List Price: US$79
Member Price: US$63.20
Order Code: GSM/118
 [textbook-app-math-logo] [Add Item]

Request Permissions

The mathematical theory of persistence answers questions such as which species, in a mathematical model of interacting species, will survive over the long term. It applies to infinite-dimensional as well as to finite-dimensional dynamical systems, and to discrete-time as well as to continuous-time semiflows.

This monograph provides a self-contained treatment of persistence theory that is accessible to graduate students. The key results for deterministic autonomous systems are proved in full detail such as the acyclicity theorem and the tripartition of a global compact attractor. Suitable conditions are given for persistence to imply strong persistence even for nonautonomous semiflows, and time-heterogeneous persistence results are developed using so-called "average Lyapunov functions".

Applications play a large role in the monograph from the beginning. These include ODE models such as an SEIRS infectious disease in a meta-population and discrete-time nonlinear matrix models of demographic dynamics. Entire chapters are devoted to infinite-dimensional examples including an SI epidemic model with variable infectivity, microbial growth in a tubular bioreactor, and an age-structured model of cells growing in a chemostat.

Request an examination or desk copy.


Graduate students and research mathematicians interested in dynamical systems and mathematical biology.

Powered by MathJax
Return to List  Item: 1 of 1   

  AMS Home | Comments:
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia